Facebook Pixel
EmpowHER Guest

Can the drug Valium cause Fecal Incontinence??

By Anonymous July 17, 2014 - 9:30am
Rate This

My doctor just told me valium could actual cause fecal incontinence and yet I've been on it for years. Very low dose. 2mg for my bowel issues. In the past several years I've been having fecal incontinence issues and NO one ever told me it could be from the Valium. Ugh! I am so angry and upset. I've been put through every test .. Which are no fun at all. Embarrassing to say the least on all fronts. Not to mention how awful the incontinence issue is and now to be told this??? Can you tell me whether this is true and how long will it take for me to get back to normal? Will it reverse itself totally? Thank you for your help!

Add a Comment2 Comments

EmpowHER Guest

Thank you so much ... this is so helpful. No wonder i'm having bladder incontinence as well as fecal incontinence. Who would have thought all of these side effects i'm having are from 2mg of valium. I am so happy I asked this question. I will bulk up on my fiber as well and try to control my bowel movements. I do know I have a big baby as well as was told that becomes a problem after about 25 to 30 years after child birth. I tore all the way back to my rectum after having multiple episiotomies.
Wow!! EmpowHER is my new go to place for health info.

July 20, 2014 - 12:48pm
HERWriter Blogger

Hi Anon,

Thank you for sharing your question on EmpowHER! I'm sorry you've been having to deal with fecal incontinence issues for the past few years and are just now being told it may be from Valium.

I researched the connection between Valium and fecal incontinence and hope it will help you with your recent issues. According to the National Association for Continence, Valium has been connected to both urinary and fecal incontinence. Since Valium is used as a sedative or muscle relaxant, it can sometimes interfere with bladder and lower abdominal muscles. Although Valium is prescribed for health concerns outside the bladder system, it can affect bladder and fecal control because it relaxes muscles. 

Diarrhea is a side effect of Valium, and diarrhea can also cause fecal incontinence. According to Mayo Clinic, some other causes of fecal incontinence include muscles damage to the end of the rectum (can happen from childbirth), nerve damage, constipation, and hemorrhoids surgery and other surgeries involving the rectum or anus. 

I didn't see very much research on the internet that talks about how long fecal incontinence will last while taking Valium or if it will reverse itself totally while still taking the medication. Talk to the doctor that prescribes your Valium and ask them if fecal incontinence will eventually stop while you are on Valium.

In the meantime, try adding more fiber to your diet. High-fiber foods can help bulk up your stool and help with fecal incontinence in some instances. Also talk to your doctor about bowel training. According to Mayo Clinic, bowel training involves making a conscious effort to have a bowel movement at a specific time each day. For example, trying to have a bowel movement after eating every day can help you gain greater control and regularity.

I hope this helped provide some more information about the connection between fecal incontinence and Valium. Please keep me updated and let me know what you hear back from your doctor.



July 20, 2014 - 11:49am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Fecal Incontinence

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!